Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 212, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 9, 2016, 10:09 PM CDT for Johnson County, Kansas; Cass County, Jackson County, Missouri. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2016, 10:09 PM CDT (03:09 UTC)
- Expired
- Sep 9, 2016, 10:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Cass County, MO, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 23 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 10:13 PM CDT | TSTM WND DMG | 2 S Belton, MO | TREE LIMBS DOWN THROUGHOUT AREA. |
| Sep 9, 10:26 PM CDT | TSTM WND GST 65 | Raymore, MO | SOUTHSIDE OF RAYMORE |
| Sep 9, 10:26 PM CDT | TSTM WND GST 65 | Raymore, MO | SOUTHSIDE OF RAYMORE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1542 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1083 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted.
096
WUUS53 KEAX 100309
SVREAX
KSC091-MOC037-095-100345-
/O.NEW.KEAX.SV.W.0212.160910T0309Z-160910T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1009 PM CDT FRI SEP 9 2016
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...
NORTHWESTERN CASS COUNTY IN WEST CENTRAL MISSOURI...
SOUTHWESTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 1045 PM CDT
* AT 1009 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BELTON...
MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LEE'S SUMMIT...GRANDVIEW...BELTON...RAYMORE...HARRISONVILLE...
PLEASANT HILL...GREENWOOD...PECULIAR...LAKE WINNEBAGO...
CLEVELAND...LAKE ANNETTE AND BALDWIN PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3870 9461 3874 9461 3874 9467 3890 9457
3883 9418 3856 9435
TIME...MOT...LOC 0309Z 295DEG 21KT 3881 9464
HAIL...<.75IN
WIND...60MPH
$$
HAWBLITZEL2 follow-up statements
811
WWUS53 KEAX 100335
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1035 PM CDT FRI SEP 9 2016
KSC091-100344-
/O.CAN.KEAX.SV.W.0212.000000T0000Z-160910T0345Z/
JOHNSON KS-
1035 PM CDT FRI SEP 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSON COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3879 9447 3888 9443 3883 9418 3869 9427
TIME...MOT...LOC 0334Z 275DEG 58KT 3880 9423
$$
MOC037-095-100345-
/O.CON.KEAX.SV.W.0212.000000T0000Z-160910T0345Z/
CASS MO-JACKSON MO-
1035 PM CDT FRI SEP 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTH CENTRAL CASS AND SOUTH CENTRAL JACKSON COUNTIES...
AT 1034 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BALDWIN
PARK... OR OVER PLEASANT HILL...MOVING EAST AT 65 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LEE'S SUMMIT...RAYMORE...PLEASANT HILL...GREENWOOD...
LAKE WINNEBAGO AND BALDWIN PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3879 9447 3888 9443 3883 9418 3869 9427
TIME...MOT...LOC 0334Z 275DEG 58KT 3880 9423
HAIL...<.75IN
WIND...60MPH
$$
HAWBLITZEL459
WWUS53 KEAX 100341
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1041 PM CDT FRI SEP 9 2016
MOC037-095-100350-
/O.EXP.KEAX.SV.W.0212.000000T0000Z-160910T0345Z/
CASS MO-JACKSON MO-
1041 PM CDT FRI SEP 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CASS AND SOUTH
CENTRAL JACKSON COUNTIES WILL EXPIRE AT 1045 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3879 9447 3888 9443 3883 9418 3869 9427
TIME...MOT...LOC 0338Z 295DEG 21KT 3880 9423
$$
HAWBLITZELWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 6:22 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Sep 9, 6:22 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
622 PM CDT FRI SEP 9 2016
.Discussion...
Issued at 256 PM CDT FRI SEP 9 2016
Line of thunderstorms are approaching the NW portions of MO this
afternoon and will continue to progress across the forecast area
through this evening. Initial convection looks to be sub- to
marginally severe but there will be a few hours late this afternoon
into this evening where the diurnally-driven instability will
coincide with increasing shear values. While the better shear values
generally look to lag behind the front, SPC's mesoanalysis page has
been indicating an uptick in effective bulk shear ahead of the
approaching convection. Of note, lapse rates haven't been terribly
impressive. When putting it all together, what we're looking at
impacts wise is the potential for storms through sunset to become
strong to marginally severe, transitioning more into a hydro concern
across the southern half of the forecast area after sunset. Despite
the front remaining generally progressive, it looks to slow as it
drops southward, and combining the efficient rain that these storms
will produce with the possibility of training, could see an
additional inch plus falling in a short amount of time in places that
already picked up 1" to 3"+ early this morning. PWAT values are
currently running just shy of the 2 inch mark across the southern
forecast area, which is right in line with the max moving average for
the day, right around the daily max. In other words, a very juicy
atmosphere out there for early September.
MUCH drier air will be advecting in behind the front for this
weekend, keeping the skies rather clear. Temps will be running below
normal for this time of year, allowing for a beautiful weekend to
unfold. However, rain chances quickly return, particularly for the
western third of the forecast area by early next week. Ridging in the
southern U.S. plus shortwaves cruising through looks to keep the
pattern somewhat active through the middle of next week before
another cold front traverses through and another (at least) brief
period of cool, dry weather greets the region.
&&
.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 621 PM CDT FRI SEP 9 2016
VFR conditions currently prevail at the temrianls, but this wont
last long as a broken line of thunderstorms is sweeping southeast
with a cold front that will move through overnight. Expect storms to
be an issue at the terminals through 04Z at the latest with clearing
skies after that. North winds will prevail through Saturday.
&&
.EAX Watches/Warnings/Advisories...
KS...Flash Flood Watch through Saturday morning for KSZ057-060.
MO...Flash Flood Watch through Saturday morning for MOZ043>046-053-
054.
&&
Discussion...lg
Aviation...CutterHazardous weather outlook, Sep 9, 5:03 AM CDT, 17 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 503 AM CDT FRI SEP 9 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 503 AM CDT FRI SEP 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. MAIN THREATS ARE ISOLATED STRONG WINDS UP TO 60 MPH AND ISOLATED HAIL UP TO QUARTER-SIZE. TORNADO THREAT IS MINIMAL. WIDESPREAD 1-3 INCHES OF RAIN IS ALSO POSSIBLE. FLASH FLOODING COULD BE A CONCERN MAINLY SOUTH OF INTERSTATE 70. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 AM SATURDAY MORNING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HAZARDOUS WEATHER IS NOT EXPECTED THIS WEEKEND. STORM CHANCES RETURN MONDAY EVENING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Local storm report, Sep 9, 9:46 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
946 PM CDT FRI SEP 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM TSTM WND GST DE SOTO 38.98N 94.97W
09/09/2016 M61 MPH JOHNSON KS PUBLIC
HOME WEATHER STATION, VIA TWITTER.
&&
JBARHAMLocal storm report, Sep 9, 9:56 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
956 PM CDT FRI SEP 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND DMG SHAWNEE 39.01N 94.81W
09/09/2016 JOHNSON KS PUBLIC
MEDIUM TO LARGE TREE DOWN, APPROX 8-10 INCHES IN
DIAMETER, VIA SOCIAL MEDIA.
&&
JBARHAMLocal storm report, Sep 9, 9:58 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
958 PM CDT FRI SEP 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 1 W SHAWNEE 39.01N 94.83W
09/09/2016 E1.00 INCH JOHNSON KS PUBLIC
QUARTER SIZE HAIL
&&
SGRANALocal storm report, Sep 9, 10:01 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1001 PM CDT FRI SEP 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM FLOOD 4 NE GARDNER 38.86N 94.88W
09/09/2016 JOHNSON KS EMERGENCY MNGR
6 INCHES OF WATER FLOWING DOWN ROADWAY
&&
SGRANASpecial weather statement, Sep 9, 10:01 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1001 PM CDT FRI SEP 9 2016 KSZ057-105-MOZ037-043-100345- MIAMI KS-JOHNSON KS-JACKSON MO-CASS MO- 1001 PM CDT FRI SEP 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON... NORTHEASTERN MIAMI...NORTHWESTERN CASS AND SOUTHWESTERN JACKSON COUNTIES UNTIL 1045 PM CDT... AT 1000 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF CLEVELAND...OR 7 MILES WEST OF BELTON...MOVING SOUTHEAST AT 40 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OVERLAND PARK...LEE'S SUMMIT...LEAWOOD...GRANDVIEW...BELTON... RAYMORE...HARRISONVILLE...PLEASANT HILL...GREENWOOD...PECULIAR... LAKE WINNEBAGO...CLEVELAND...FREEMAN...LAKE ANNETTE...BALDWIN PARK... WEST LINE...BUCYRUS...STANLEY AND STILLWELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3875 9481 3891 9462 3879 9415 3849 9449 TIME...MOT...LOC 0300Z 302DEG 35KT 3877 9466 HAWBLITZEL
Local storm report, Sep 9, 10:03 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1003 PM CDT FRI SEP 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM FLOOD 1 WSW OLATHE 38.88N 94.83W
09/09/2016 JOHNSON KS EMERGENCY MNGR
STANDING WATER IN THE ROADWAY AT HWY 7 AND ELM
&&
SGRANAThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 7:03 PM CDT | Special Weather Statement | EAX | Atchison, Doniphan | 42 min |
| Sep 9, 8:25 PM CDT | Special Weather Statement | EAX | Linn | 35 min |
| Sep 9, 8:55 PM CDT | Special Weather Statement | EAX | Linn | 35 min |
| Sep 9, 9:05 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 40 min |
| Sep 9, 9:16 PM CDT | Special Weather Statement | EAX | Wyandotte | 29 min |
| Sep 9, 9:37 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 53 min |
| Sep 9, 9:41 PM CDT | Areal Flood Advisory | EAX | Johnson, Linn, Miami | 6 hr |
| Sep 9, 10:05 PM CDT | Areal Flood Advisory | EAX | Johnson | 6 hr |
| Sep 9, 10:12 PM CDT | Flash Flood Warning | EAX | Johnson, Miami | 3 hr |
| Sep 10, 12:43 AM CDT | Areal Flood Warning | EAX | Johnson, Linn, Miami | 12 hr |
| Sep 10, 5:00 AM CDT | River Flood Warning | EAX | Linn | 4 days |
| Sep 10, 5:00 AM CDT | River Flood Warning | EAX | Linn | 55 hr |
| Sep 10, 12:45 PM CDT | Areal Flood Warning | EAX | Miami | 3 hr |
| Sep 9, 7:35 PM CDT | Special Weather Statement | EAX | Buchanan | 25 min |
| Sep 9, 10:01 PM CDT | Special Weather Statement | EAX | Cass | 44 min |
| Sep 9, 10:42 PM CDT | Areal Flood Warning | EAX | Bates, Cass, Cooper, Henry, Johnson, Pettis | 15 hr |
| Sep 10, 4:25 AM CDT | River Flood Warning | EAX | Johnson, Pettis | 45 hr |
| Sep 10, 4:25 AM CDT | River Flood Warning | EAX | Cooper, Saline | 4 days |
| Sep 10, 4:25 AM CDT | River Flood Warning | EAX | Cooper | 46 hr |
| Sep 10, 4:25 AM CDT | River Flood Warning | EAX | Cooper | 47 hr |
| Sep 10, 4:32 AM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 53 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.